[Show abstract][Hide abstract] ABSTRACT: A significant percentage of patients on hemodialysis (HD) present with affective disorders such as anxiety and/or depression. The purpose of this study was to explore adaptive mixed affective disorders of patients on HD and to analyze the clinical value of a brief health-related quality-of-life (HRQoL) instrument, the COOP-WONCA charts, in our population of HD patient.
Seventy-five patients (mean age 49.2 years; range 20.1-64.9), who had been on HD for a mean 110 months (range 6.1-364.5 months) were studied. The Beck Depression Inventory (BDI), Hamilton Scale of Depression (HDRS) and Hamilton Scale of Anxiety (HARS) were used. To evaluate patient HRQoL, we used the validated Spanish version of the COOP-WONCA charts.
Of the 75 patients studied, 44.0% (BDI) and 53.4% (HDRS) had some depressive symptoms which were moderate-severe in 14.7% (BDI) and in 22.7% (HDRS). Anxiety symptoms were observed in 46.6% of the patients (13.3% were of moderate-severe degree). There was a high level of association between both depression scales (BDI and HDRS) (r=0.70; p<0.001), as well as between both scales and the HARS (HDRS, r=0.82; p<0.001; BDI, r=0.53; p<0.001). The most affected dimensions of the COOP-WONCA charts were "Physical fitness" and "Overall health," whereas the least affected were "Social activities" and "Daily activities." The global score of the COOP-WONCA charts was associated with the presence of depressive (BDI, r=0.64, and HDRS, r=0.75; p<0.001) and anxiety symptoms (HARS, r=0.52; p<0.001). A score of >or= 3 corresponding to the dimension "Feelings" on the COOP-WONCA charts allowed the detection of 81.8% of the patients with clinically significant depressive symptoms (BDI >18), with a sensitivity of 96.8% and a specificity of 75% for this cutoff point.
A high percentage of patients on HD present with mixed emotional disorders (anxiety and/or depression); a good correlation is observed between HRQoL and the levels of anxiety and depression in these patients; and measuring HRQoL with the COOP-WONCA charts may help diagnose such problems.
Journal of nephrology 05/2007; 20(3):304-10. · 2.00 Impact Factor
[Show abstract][Hide abstract] ABSTRACT: The majority of severe hypersensitivity reactions in hemodialysis (HD) patients has been due to sensitization to ethylene oxide or to non-biocompatible membrane dialyzers like cupramonium membrane. However could be the possibility of adverse reactions with other hemodialysis substances. Adverse reactions with biocompatible polisulphone membranes are not frequent, but some authors described anaphilactoid reactions related to them. Any severe clinical syndrome of broncoespasm during hemodialysis with several biocompatible polysulphone membranes made by different manufacturers and with a variety of sterilization methods is presented here. The following day he was dialyzed on an cellulose triacetate dialyzer and the hemodialysis treatment was uneventful. This cas report demonstrates the complex nature involving a hypersensitivity reaction to HD.
Nefrologia: publicacion oficial de la Sociedad Espanola Nefrologia 02/2007; 27(5):638-42. · 1.44 Impact Factor
[Show abstract][Hide abstract] ABSTRACT: RESUMEN Tradicionalmente las reacciones a dializadores durante la hemodiálisis se han rela-cionado con la sensibilización al óxido de etileno o con membranas celulósicas no biocompatibles, como el cuprofan o derivados. Sin embargo hay que tener en cuen-ta la posibilidad de reacciones a otras sustancias presentes durante la sesión de he-modiálisis. Las reacciones adversas a membranas biocompatibles del tipo polisulfo-na no son frecuentes, pero se han descrito casos de reacciones anafilactoides relacionados con ellas. Presentamos un caso que presentó varios episodios de broncoespasmo durante la diálisis con varios dializadores, todos ellos polisulfonas de diferentes fabricantes y con diferentes métodos de esterilización, en los que la única alternativa terapéutica fue la diálisis con membranas de celulosa modificada (triacetato de celulosa). Palabras clave: Alergia. Hemodiálisis. Polisulfona. Reacción de hipersensibili-dad. Anafilaxia. Eoxinofilia. ADVERSE REACTIONS TO POLISULPHONE MEMBRANE DIALYZERS DURIND HEMODIALYSIS ABSTRACT SUMMARY The majority of severe hypersensitivity reactions in hemodialysis (HD) patients has been due to sensitization to ethylene oxide or to non-byocompatible membrane dialyzers like cupramonium membrane. However could be the posibility of adverses reactions with others hemodialysis substances. Adverses reactions with byocompati-ble polysulphone membranes are not frequent, but some authors described anaphi-lactoid reactions related to them. An severe clinical syndrome of broncoespasm during hemodialysis with several byo-compatible polysulphone membranes made by different manufacturers and with a va-riety of sterilization methods is presented here. The following day he was dialyzed on an celulose triacetate dialyzer and the hemodialysis treatment was uneventful. This case report demonstrates the complex nature involving a hypersensitivity re-action to HD.
[Show abstract][Hide abstract] ABSTRACT: After application of K/DOQI recommendations, a large proportion of our patients failed to reach the proposed targets. This study examined the causes of these findings.
Patients (n=163) were compared in 2 periods (8 months before and after application of K/DOQI guidelines). Serum calcium (Ca), phosphorus (P), parathyroid hormone (PTH) and calcium x phosphate product (Ca x P); mean dialysate Ca content; mean doses of vitamin D; and average prescription of Ca-based phosphate binders and sevelamer in both periods were analyzed.
Prescription of Ca salts as phosphate-binding agents decreased and prescription of sevelamer increased in an attempt to maintain serum Ca levels between 8.4 and 9.5 mg/dL post-K/DOQI. Increased serum PTH levels were associated with decreased serum Ca levels (relative risk [RR] = 41.1, p<0.001) and increased serum P levels (RR=6.81, p<0.01). Use of dialysis fluids with Ca content of 2.5 mEq/L was associated with an increased risk of having PTH levels >300 pg/mL (RR=11.4, p<0.003). Vitamin D metabolites had to be discontinued in 26 patients (37.1% of those receiving them from study start) due to hyperphosphoremia or hypercalcemia post-K/DOQI; and serum PTH significantly increased (445.8 +/- 238.2 pg/mL vs. 715.2 +/- 549.5 pg/mL; p<0.001). Ninety-three patients (57%) did not receive vitamin D at study start; in 20 of those (21.5%), vitamin D had to be started post-K/DOQI.
Clinical guidelines do not appear to be sufficient to overcome all difficulties arising in daily management of these patients.
Journal of nephrology 20(4):453-61. · 2.00 Impact Factor